Illinois, 2015Flash Flood and Damaging Wind in Illinois, June 15 to 16, 2015
June 15 to 16, 2015 · NWS LSX · 2 events in 2 counties and zones
Slow moving thunderstorms developed over portions of east central and southwestern Illinois. Very heavy rain caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed over portions of east central and southwestern Illinois. Very heavy rain caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 2:26 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 15, 2:26 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT Mon Jun 15 2015
.SHORT TERM: (Through Late Tonight)
Issued at 300 PM CDT Mon Jun 15 2015
Diurnal heating of the very moist airmass has produced SBCAPE of
2000-3000 J/KG, with weak forcing resulting in scattered and
broken bands of showers and thunderstorms. This activity is
occurring in a broad region south of a cold front currently
stretching from WI through SE IA through NW MO, and generally
within modest southwest flow aloft along the periphery of the
upper high centered in the southeastern U.S.. The general model
consensus is the front will move slowly southeastward tonight and
extend from the northern OH Valley to just north of St. Louis
through SE KS at 12z Tues. The last few days there has been a
strong diurnal compenent to the coverage and intensity of the
shower/thunderstorm activity. While I expect this will remain the
case again tonight with the best activity and coverage through
mid-evening, the presence of the encroaching cold front and broad
low level convergence associated with the anticyclonically curved
w-swly LLJ should support potential for at least pockets or
clusters of showers and thundrstorms from the late evening into
the overnight hours. Given the high moisture content...heavy
downpours will remain an ongoing threat along with an isolated
threat of downburst winds with any organized storms into the early
evening.
Glass
.LONG TERM: (Tuesday through Next Monday)
Issued at 300 PM CDT Mon Jun 15 2015
A better threat of more widespread heavy rainfall will evolve gradually
Tuesday afternoon, but primarily Tuesday night into Wednesday and
Thursday. The general scenario has not changed much. The aforementioned
southwest-northeast front will become quasi-stationary near the
I-70 corridor and then waver into Tuesday evening. During this time
frame a series of disturbances aloft will continue to track ENE
along the periphery of the upper ridge across the area while broad
confluent flow persists in the low-levels supporting showers and
thunderstorms, most numerous along and south of the front. High
moisture content will support heavy downpours while pockets of
stronger diurnal heating and the associated instability will
support an isolated severe threat for damaging winds. In is not
out of the question that a flash flood watch may be needed as
early as Tuesday afternoon, but the greatest risk appears to be
Tuesday night-Thursday.
The current guidance suggests there are likely to be 2 main
rounds of heavy rain. The first will be late Tuesday night into
early Wedensday afternoon. Although the front is forecast to
retreat back northward on Tuesday night, a continued series of
even more vigorous disturbances aloft tracking east-northeast
across the area late Tuesday night into Wednesday along with a
well focused and broadly convergent southwestly LLJ is pointing
strongly to persistent showers and thunderstorms centered along
the I-44 corridor. Moisture content is already anomously high with
PW's in excess of 1.9 inches and the persistence of precipitation
along with high efficiency is likely to yield some high rainfall
rates and rainfall totals. At this time the final round should be
tied to the remnant low associated with what will likely soon
become TS Bill. The vast array of available global and hurricane
models have the consenus track moving NW in the weakness in the
upper ridge into southeast TX then turning north and eventually
northeast along the periphery of the upper ridge, with a track
from far SW MO through SE MO and SRN IL in the 72-96h time frame
with the greatest impacts across the southeast third of the CWA on
Thursday. A swath of 5-7 inches of rainfall and locally higher
over the next 5 days from southwest MO through the St. Louis area
into the OH Valley as projected by NCEP/WPC certainly looks quite
possible. Will issue an updated Flood Potential Outlook/ESF to
highlight the above scenario and expect that Flash Flood Watches
will be hoisted within the next 24 hours.
Glass
&&
.AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1114 AM CDT Mon Jun 15 2015
Diurnal cumulus clouds will continue to develop this afternoon
with a cloud ceiling around 3000-4000 feet. Isolated showers/storms
have developed between COU and UIN and between UIN and STL late
this morning. As the atmosphere continues to destabilize with
daytime heating more showers and storms will develop this
afternoon into the early evening hours, plus the area of
showers/storms over southwest MO will move northeastward into our
area this afternoon. A cold front extending from WI southwest through
eastern KS will move southeastward into our area tonight. The
front will move through UIN and stall out from near COU to STL on
Tuesday. This front will be the focus for more showers and a few
storms tonight. MVFR cloud heights are also possible along and
behind this front tonight and Tuesday morning. The swly surface
winds will become n-nely in UIN later this evening after fropa.
Specifics for KSTL: Showers and storms will continue to develop this
afternoon and become more numerous impacting STL through at least
the early evening hours. More showers and a few storms may develop
along and just ahead of a cold front later tonight which will
drop southeastward towards STL. The front will stall out near STL
on Tuesday with more storms Tuesday afternoon.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 15, 2:42 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT MON JUN 15 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT MON JUN 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE THROUGH EARLY THIS EVENING...WITH THE PRIMARY THREAT
BEING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE LIKELY EACH DAY FROM TUESDAY THROUGH THURSDAY WITH
POTENTIAL FOR HEAVY RAINFALL THROUGH THIS ENTIRE PERIOD.
ISOLATED STRONG-SEVERE STORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON
AND EARLY EVENING AND AGAIN ON WEDNESDAY AFTERNOON AND EARLY
EVENING...WITH THE PRIMARY THREAT BEING STRONG GUSTY WINDS.
A LOWER CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE FROM FRIDAY
THROUGH SUNDAY.
MODERATE FLOODING IS EXPECTED ON SOME POINTS ON THE MISSOURI
RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GLASS
In the hours before
Local storm report, Jun 15, 4:10 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST BERDAN 39.36N 90.40W
06/15/2015 E40 MPH GREENE IL TRAINED SPOTTER
&&
GOSSELINThunderstorm Wind, Montgomery
- When
- June 15, 5:17 PM CST
- Where
- Montgomery County, 1.13 mi N of Irving
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.216, -89.402
Thunderstorm winds blew down numerous large tree limbs on the north side of Irving.
Flash Flood, Adams
- When
- June 15, 6:45 PM CST to June 16, 12:00 AM CST
- Where
- Adams County, 4.63 mi SE of Beverly to 1.38 mi ENE of La Prairie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.760, -90.930
Up to 5 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including U.S. Highway 24 at the Paloma viaduct and Illinois Route 94 south of Golden. Some of the secondary roads were washed out. A couple of cars were stuck in the flooded viaducts, but no injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Jersey, June 15, 20151 death · 2 events
- Flooding in Colorado, June 15 to 25, 2015$6.2 million · 2 events
- Flash Flooding and Flood in Pennsylvania, June 15 to 16, 2015$366,000 · 27 events
- Flooding and Damaging Wind in Ohio, June 15 to 17, 2015$873,000 · 50 kt wind · 4 events
- Tornado and Flash Flooding in Illinois, June 15, 2015$150,000 · EF1 · 9 events
- Flash Flooding and Flood in Pennsylvania, June 15 to 16, 2015$150,000 · 4 events
- Flash Flood and Flood in Colorado, June 15 to 22, 2015$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Wisconsin, June 15, 2015$20,000 · 5 events
- Tropical Storm in Texas, June 15 to 17, 201514 events
- Flash Flooding and Flooding in Indiana, June 15 to 17, 201512 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 15, 201511 events
- Flash Flooding and Flooding in Ohio, June 15 to 18, 201560 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594521, 594522.